Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Anticoagulants

Intracranial haemorrhage risk of warfarin unrelated to INR control

Study results show that choosing apixaban over warfarin could reduce the risk of anticoagulation-related intracranial haemorrhage.

MRI scan showing intracranial haemorrhage

Source: Shutterstock.com

Researchers have found that intracranial haemorrhage occurs at a rate of 0.80% per year in warfarin-treated patients and 0.33% per year in apixaban-treated patients

Intracranial haemorrhage (ICH) is a devastating complication of anticoagulation therapy in patients with atrial fibrillation. Recent data show that apixaban, a non-vitamin K antagonist oral anticoagulant, carries a lower risk of ICH than warfarin.

To explore the factors associated with ICH, researchers analysed data from the ARISTOTLE trial involving 18,140 patients randomly assigned to apixaban or warfarin.

They found that ICH occurred at a rate of 0.80% per year in warfarin-treated patients and was not related to international normalised ratio (INR) control; 80% of warfarin-treated patients were within or below therapeutic range prior to ICH. The rate of ICH was 0.33% per year in apixaban-treated patients. The results also showed that aspirin use was independently associated with ICH risk.

Reporting in Blood (online, 29 March 2017)[1], the team says that the results indicate anticoagulation-related ICH could be reduced through preference for apixaban over warfarin and avoiding concomitant aspirin use, especially in older patients.

Citation: Clinical Pharmacist DOI: 10.1211/CP.2017.20202608

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Supplementary images

  • MRI scan showing intracranial haemorrhage

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.